1 in 5 Parents Believe That Using a Household Spoon is Okay for Measuring Medicines, Study Says
The last thing we would want to do is accidentally cause our children to overdose on medication, but many parents are doing just that without even realizing it. What’s even scarier is that some of the symptoms of overdosing are the same as cold and flu symptoms, such as feeling tired and lethargic.
You’d think it would be easy to give your child the correct dose of medicine, but it turns out that it’s actually a little bit complicated. First of all, you have to make sure you know how much medicine to give your child.
One of the most common over-the-counter medications given to young children is acetaminophen, such as Tylenol; however, this medication does not provide dosage information for children under the age of 2. What’s a parent to do? Guess? Give the dose for children over 2? Don’t give them any medication at all?
It would be best to talk to your doctor. If you’re asking this question during your doctor’s office hours, a quick call should be all it takes to find out the correct dosage for your young child.
If it’s after hours, and if your insurance includes a 24-hour nurse line, you could give them a call to ask about dosage information. They’ll probably want to know the age and weight of your child. Weight is usually a more accurate way of determining the correct dose.
Once you know how much medication to give your child, then you need to make sure you’re measuring it correctly. Many medications come with a little cup to use for measuring purposes, but it much easier to accidentally pour out the wrong dose if you’re using a cup than if you’re using a syringe. If the medicine you’re using does not come with a syringe, ask the pharmacist for one.
The Consumer Healthcare Products Association Educational Foundation conducted an online survey of 1400 parents who had children between the ages of 4 and 6. They found that 1 in 4 parents didn’t think that OTC medicine was strong enough to worry about exact dosing but it most definitely is. Don’t take chances; use the syringe.
The survey also found that 1 in 5 parents thought it was perfectly fine to use a household spoon as a way of measuring the medication. Never ever use a household spoon to measure medication. Even though these spoons are called “teaspoons” it doesn’t mean that they necessarily hold an exact teaspoon. They can be any shape or size.
Another tip to prevent accidental overdose is not to mix medications. Parents, look at the ingredients and make sure you don’t give your child two medications that contain the same ingredient. You can ask your doctor or pharmacist if you’re unsure.
Here are a few more tips. If the label on the medication gives dosage information based on height and weight, use your child’s weight to determine the correct dose. Also, be sure to store medication out of the reach of children…even in the middle of the night when you’re exhausted. And, skip the cough syrup. It has not been shown to be effective. It’d be better to give your children (as long as they’re at least 12 months old) a spoonful of honey to suppress their cough.
If you think that your child might have accidentally taken too much medication, please contact the Poison Control Center at 1-800-222-1222.